Hail, Clay
- When
- May 22, 3:31 PM CST
- Where
- Clay County, 1.49 mi NNE of Hermitage Spgs
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 36.600, -85.760
Nickel sized hail was reported via CoCoRaHs.
A line of severe thunderstorms producing severe wind and hail moved southeast out of Kentucky through the northeast half of Middle Tennessee during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A line of severe thunderstorms producing severe wind and hail moved southeast out of Kentucky through the northeast half of Middle Tennessee during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 22, 2:21 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 321 PM CDT THU MAY 22 2014 .DISCUSSION... FRONTAL BOUNDARY RESIDES ACROSS CENTRAL KY IN A W-E FASHION. IT IS ACROSS THIS AREA WHERE THE ADDED FORCING HAS BROKEN THROUGH THE CAP. THIS TREND SHOULD CONTINUE AND THE MID LEVEL FLOW SUGGESTS A SOUTHEASTWARD MOVEMENT. MAY LIKELY INCLUDE A PRE 1ST PERIOD ZONE GROUP AS THE EXPECTED CONVECTION WILL END EARLY THIS EVENING ACROSS NW ZONES. ACROSS NORTHEASTERN AREAS...THE CONVECTION COULD CONTINUE INTO THE EVENING. AS FOR THE SEVERE POTENTIAL...MUCH OF THE MID STATE IS STILL UNDER A SLIGHT RISK...AND THAT HAS NOW BEEN UPGRADED TO A SEVERE TSTM WATCH FOR MUCH OF THE NORTHERN TWO THIRDS OF THE MID STATE UNTIL 10 PM. DEW POINTS HAVE SLOWLY RISEN DURING THE DAY SO THE INSTABILITY LEVELS ARE ON THE INCREASE. SOUTH OF THE BOUNDARY HOWEVER...WE ARE PICKING UP SOME SUBSIDENCE IN THE LOWER LEVELS AND ITS FURTHER NORTH...NEAR THE FRONT...WHERE THE FORCING RESIDES. CAPES ARE QUITE IMPRESSIVE THIS AFTERNOON AND TSTMS WITH LARGE HAIL AND OR HIGH WIND GUSTS WILL BE POSSIBLE. FOR TONIGHT...POPS WILL BE KEPT WITHIN THE CHANCE CATEGORY WITH NO POPS FAR SOUTHWEST. ON FRIDAY...THE COLD FRONT WILL BE POSITIONED ACROSS OUR SOUTHERN COUNTIES. CAP WILL AGAIN DIMINISH TOWARD 18Z WITH ENHANCED CAPE VALUES...ESPECIALLY NEAR THE FRONT. WILL AGAIN INCLUDE A SLIGHT CHANCE OF SHOWERS AND TSTMS. ON SATURDAY...SFC HIGH TO OUR NORTH WILL PREVAIL WITH A NE SFC FLOW. UPPER RIDGE WILL BE ATTEMPTING TO DEVELOP TO OUR WEST. SOME LOWER LEVEL MOISTURE ENHANCEMENT WILL ATTEMPT TO MAKE A RUN AT US AS WELL. BUT OVERALL INSTABILITY PARAMETERS LOOK TOO LOW AT THIS TIME TO SUPPORT POPS. FOR THE NEAR TERM TEMPS...LOW LEVEL MOISTURE ON THE TIME HEIGHT PROFILES TENDS TO SUPPORT GOING A DEGREE OR TWO ABOVE MINS. OTW...GUIDANCE FOR HIGHS LOOKS TO BE ON TRACK. IN THE EXTENDED FCST...A SMALL SCALE BUT APPARENT UPPER RIDGE WILL MOVE ACROSS OUR AREA MONDAY AND TUESDAY. GFS HINTS TOWARD A FEW DEVELOPMENTAL BOUNDARIES UNDERNEATH THE RIDGE. AFTERNOON CAPES ARE IN PLACE EACH DAY WITH CAPS DIMINISHING TOWARD 18Z. UPPER LEVEL AND MOISTURE COMPONENTS NOT IN SUPPORT OF ANY WELL ORGANIZED SYSTEMS. THEREFORE...THIS LOOKS LIKE A MORE TYPICAL SUMMERTIME PATTERN WITH WEAK FEATURES BUT A SUSTAINED UNSTABLE PATTERN EACH AFTERNOON. WILL OPT TO CONTINUE WITH THE LOW POP CHANCES. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 67 84 61 82 / 30 20 05 05 CLARKSVILLE 64 83 57 82 / 30 20 05 10 CROSSVILLE 63 79 54 77 / 40 20 0 0 COLUMBIA 66 86 62 84 / 20 20 10 10 LAWRENCEBURG 65 87 63 86 / 10 20 10 10 WAVERLY 64 84 59 82 / 20 20 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT THU MAY 22 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-231000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 500 AM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MIDDLE TENNESSEE TODAY...WITH BEST CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST PORTIONS OF THE MID STATE. MAIN CONCERNS ARE LOCALIZED DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 31
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT THU MAY 22 2014
TNZ009-010-031-222145-
CLAY-JACKSON-MACON-
414 PM CDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON AND MACON
COUNTIES...
AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTSVILLE TO
TOMPKINSVILLE...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS IN THE PATH INCLUDE BOLES...MOSS...RED BOILING
SPRING...LAFAYETTE AND CELINA.
SMALL HAIL UP TO PENNY SIZED AND WIND GUSTS OF 40 TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.
LAT...LON 3663 8584 3662 8554 3661 8548 3650 8543
3647 8547 3641 8550 3643 8606 3644 8616
3656 8622 3665 8620
TB12The Nashville radar (KOHX), 82 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Nickel sized hail was reported via CoCoRaHs.
Hail up to one inch in diameter was reported near the Hermitage Springs community via Facebook.
Numerous trees were reported down in the Hermitage Springs area.
Trees were reported down on Henson Road near Highway 135 in Clay County.
Trees reported down in the city limits of Gainesboro.
Trees were reported down with power outages in the Fairview community near the Jackson County and Overton county line.
Trees were reported to be blocking both lanes of highway 136 near Poplar Springs Road.
Quarter sized hail was reported in Algood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518271, 518273, 518278, 518280, 518281, 518282, 518284, 518276.